Minnesota, 2014

Hail in Minnesota, May 10, 2014

May 10, 2014 · NWS MPX · 1 event in 1 county or zone

A broken line of thunderstorms developed across eastern South Dakota ahead of a cold front and weak low pressure near Aberdeen. These storms moved northeast into west central Minnesota and produced penny size hail near Dawson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A broken line of thunderstorms developed across eastern South Dakota ahead of a cold front and weak low pressure near Aberdeen. These storms moved northeast into west central Minnesota and produced penny size hail near Dawson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 10, 1:34 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, May 10, 1:34 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
234 PM CDT SAT MAY 10 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 235 PM CDT SAT MAY 10 2014

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE
ACROSS THE FORECAST AREA THROUGH MIDNIGHT. THE THREAT FOR SEVERE
WEATHER IS LOW...AND THE BEST CHANCE FOR HAIL AND WIND EXISTS ACROSS
WEST CENTRAL AND SOUTHWEST MINNESOTA.

WEAK SURFACE LOW NEARLY CO-LOCATED WITH NICE SHORTWAVE DIGGING IN
ACROSS SOUTH DAKOTA THIS AFTERNOON. THE COMBINATION OF SURFACE
HEATING...WEAK MOISTURE TRANSPORT AND LIFT IS PROMOTING CONVECTIVE
INITIATION ACROSS SOUTHWEST MINNESOTA AND NORTHERN IOWA. THE CURRENT
SHOWERS EXTEND ALONG A NW-SE AXIS OF HIGHER PWATS /0.70"-0.90"/ PER
THE 19Z SURFACE RAP ANALYSIS. THE SBCAPE IS WEAK BUT THE APPROACH
SHORTWAVE IS HELPING TO STEEPEN THE MID LEVEL LAPSE RATE TO
7-7.5C/KM IN WESTERN MINNESOTA. THE UPPER FLOW IS PRETTY WEAK BUT
THERE SHOULD BE ENOUGH FORCING AND SHEAR TO PROMOTE MULTI-CELL
CONVECTIVE MODE AND A SLIGHT CHANCE FOR HAIL AND GUSTY WINDS WITH
THE STRONGEST UPDRAFTS. THIS IS ESPECIALLY TRUE FROM 4-7PM WHERE
THE SFC-6KM MAX LAYER THETA-E DIFFERENCE IS BETWEEN -15C AND -20C
IN WESTERN MN. FARTHER EAST IN EASTERN MN AND WESTERN WI...THE
CONVECTIVE POTENTIAL IS LOWER /ALTHOUGH THERE SHOULD STILL BE A
HEALTHY BAND OF SHOWERS WITH GOOD VERTICAL EXTENT AND IN-CLOUD
LIGHTNING/. MANY OF THE HI-RES WRF SIMULATIONS
/SPC...HOPWRF...NCEP/ HAVE THE RAIN CLEARING MN BY ABOUT 9PM AND
WESTERN WI BY ABOUT MIDNIGHT. THERE WILL BE A BREAK IN THE PRECIP
BEFORE ISENTROPIC LIFT WITH THE STRENGTHENING SOUTHERN PLAINS LOW
STARTS TO SPREAD SHOWERS AND STORMS INTO SOUTHERN MINNESOTA BY
TOMORROW AFTERNOON.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 235 PM CDT SAT MAY 10 2014

THE LONG TERM PORTION OF THE FORECAST WILL BE ACTIVE FROM THE GET-
GO...WITH A SURFACE TROUGH EXPECTED TO BE NOSING INTO SOUTHERN MN
AT 00Z MONDAY. THUNDERSTORMS /LIKELY SEVERE/ ARE EXPECTED TO BE
ONGOING TO THE SOUTH...WITH THE THREAT FOR STRONG THUNDERSTORMS
SHIFTING NORTH INTO SOUTH CENTRAL/EAST MN AND WEST CENTRAL WI ON
SUNDAY NIGHT AS THE INSTABILITY GRADIENT LIFTS NORTH. PRECIPITABLE
WATER VALUES INCREASE TO AROUND 200 PERCENT OF NORMAL /1.5
INCHES/...SO HEAVY RAIN PRODUCING THUNDERSTORMS ARE CERTAINLY A
POSSIBILITY AS LLVL MOISTURE TRANSPORT ENSUES SUNDAY NIGHT AND
MONDAY. COULD STILL POTENTIALLY SEE AMOUNTS CURTAILED A BIT DUE
TO THE CONVECTION TO THE SOUTH...BUT STILL THINK 1-2 INCH TOTALS
ARE QUITE POSSIBLE BETWEEN SUNDAY EVENING AND MONDAY MORNING ALONG
THE INTERSTATE 90 CORRIDOR OF SOUTH CENTRAL AND SOUTHEAST MN...AND
EAST OF INTERSTATE 35 FROM THE TWIN CITIES ACROSS WEST CENTRAL WI.

MONDAY AFTERNOON/EVE WILL BE ANOTHER WINDOW OF TIME WHEN STRONG TO
SEVERE STORMS COULD SKIRT THE SOUTHEASTERN BORDER OF THE FORECAST
AREA...NAMELY ACROSS WEST CENTRAL WI. MONDAY NIGHT AND TUESDAY THE
MID LEVEL TROUGH PIVOTS ACROSS THE AREA AND SUPPLIES ANOTHER ROUND
OF SHOWERS...ALTHOUGH THE THUNDER POTENTIAL WILL HAVE LOWERED
NOTABLY AND COVERAGE SHOULD BE MORE SCATTERED IN NATURE.

MODEL TRENDS FOR WEDNESDAY...PARTICULARLY THE 10.12Z ECMWF WERE TO
KEEP THE NORTHERN AND SOUTHERN STREAM ENERGY A BIT MORE
DISJOINTED...HENCE LEAVING THE LOCAL AREA IN BETWEEN THE MAIN
AREAS OF FORCING. HOWEVER...COULD STILL SEE A FEW INSTABILITY
SHOWERS ON WEDNESDAY THROUGH THE END OF THE WEEK AS THE NORTHERN
STREAM TROUGH SAGS INTO THE UPPER MIDWEST AND GREAT LAKES REGION.

NO SURPRISE THAT TEMPERATURES WILL BE COOL NEXT WEEK...AS H85
TEMPERATURES FLIRT WITH 0 CELSIUS FROM TUESDAY THROUGH FRIDAY.
WILL NEED TO MONITOR THE POTENTIAL FOR FROST DURING THE OVERNIGHT
PERIODS...WITH THE GROWING SEASON NEARING.

BETTER NEWS /IN THE FORM OF WARMER TEMPERATURES/ IS EXPECTED TO
ARRIVE FOR NEXT WEEKEND...AS THE TROUGH LIFTS TO HUDSON BAY AND
WESTERN RIDGING BUILDS TOWARD THE CENTRAL CONUS. EXPECT TO SEE 60S
BACK IN THE FORECAST FOR NEXT SATURDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 148 PM CDT SAT MAY 10 2014

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO EXPAND TO THE NORTHEAST
OVER THE NEXT SEVERAL HOURS. THUNDER CHANCES TODAY ARE DEFINITELY
BETTER AT KAXN/KRWF/KSTC...THAN THE TAF SITES TO THE EAST. VFR
CONDITIONS SHOULD STILL DOMINATE OUTSIDE MVFR CEILINGS AND BRIEF
MVFR/IFR VISIBILITY WITH HEAVIER DOWNPOURS OF RAIN. THE RAIN WILL
CLEAR THIS EVENING.

KMSP...

WE ARE HIGHLY CONFIDENT IN RAIN LATE THIS AFTERNOON AND EARLY
EVENING...BUT THE THREAT FOR THUNDER IS ADMITTEDLY BETTER TO THE
WEST OF THE AIRPORT. WE STILL EXPECT HEALTHY SHOWER WITH AT LEAST
IN CLOUD LIGHTNING OVER KMSP BETWEEN 5-7 PM.

/OUTLOOK FOR KMSP/

SUN...MVFR POSSIBLE. LIKELY -SHRA. WINDS SW TO NW 10-15KTS.
MON...MVFR LIKELY. IFR POSSIBLE. LIKELY -SHRA. WINDS NW 10KTS.
TUE...MVFR POSSIBLE. ISO-SCT -SHRA. WINDS W-NW 15-25KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...CLF
LONG TERM...LS
AVIATION...CLF
Hazardous weather outlook, May 10, 12:25 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
125 PM CDT SAT MAY 10 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
125 PM CDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. A FEW OF THESE
STORMS MAY PRODUCE SMALL HAIL OR GUSTY WINDS. THE BEST CHANCE FOR STORMS
IS ACROSS SOUTHWEST AND SOUTH CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY FROM SUNDAY THROUGH MONDAY. A FEW OF THE
STORMS OVER SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN COULD BE
SEVERE SUNDAY NIGHT AND MONDAY. IN ADDITION TO THE THREAT FOR
SEVERE WEATHER...HEAVY RAIN IS ALSO POSSIBLE IN THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

In the hours before

Special weather statement, May 10, 1:27 PM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
227 PM CDT SAT MAY 10 2014

MNZ064-065-073-102015-
REDWOOD-RENVILLE-YELLOW MEDICINE-
227 PM CDT SAT MAY 10 2014

...THUNDERSTORMS MOVING INTO REDWOOD...RENVILLE AND YELLOW MEDICINE
COUNTIES THROUGH 315 PM CDT...

AT 222 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 11 MILES WEST OF REDWOOD FALLS...OR 12 MILES SOUTHEAST
OF UPPER SIOUX AGENCY. THIS STORM WAS MOVING NORTH AT 30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BELVIEW.
  SACRED HEART.
  RENVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4489 9536 4489 9513 4489 9512 4450 9529
      4452 9542
TIME...MOT...LOC 1927Z 193DEG 25KT 4463 9532

JRB
Special weather statement, May 10, 3:47 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
447 PM CDT SAT MAY 10 2014

MNZ054-064-102215-
LAC QUI PARLE-YELLOW MEDICINE-
447 PM CDT SAT MAY 10 2014

...THUNDERSTORMS MOVING INTO LAC QUI PARLE AND YELLOW MEDICINE
COUNTIES THROUGH 515 PM CDT...

AT 442 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR LAKE COCHRANE REC AREA. THIS STORM WAS MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BURR.
  FLORIDA CREEK WILDLIFE MANAGEMENT AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4481 9646 4500 9641 4495 9615 4463 9636
      4464 9646 4478 9647 4480 9646
TIME...MOT...LOC 2147Z 204DEG 26KT 4475 9640

JRB

The radar

The Sioux Falls radar (KFSD), 160 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lac Qui Parle

When
May 10, 5:15 PM CST
Where
Lac Qui Parle County, 2.35 mi E of Dawson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.936, -96.023

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506450.